My mother was released from the hospital with a prescription for 60 mgs. Prednisone daily. She was diagnosed with steroid responsive BOOP without a surgical biopsy. After 4 weeks her dosage was reduced to 50mgs. daily. One week later she had to be readmitted for dehydration and a fungal infection in her esophagus. Her physical condition had declined so much since discharge from the hospital that she was unable to stand or walk. Is this a normal side effect from prednisone? Is 60 mgs. excessive? In the last 4 weeks her dosage has been slowly reduced and we are now down to 10 mgs. daily. The only side effect we were warned about was stomach upset. She is also suffering from numerous skin tears that are very slow to heal, despite daily wound care. Is this normal?
Bronchiolitis Obliterans with Organizing Pneumonia (BOOP) is a lung disease where scar tissue forms in the small airways and almost always the air sacs that are in the area. The lining of the small airways is damaged, often following a flu-like illness. Cigarette smoking does not cause this lung disease. Most of the time it is not possible to determine what has damaged the lungs. The damage causes swelling that becomes scar tissue as it heals. The symptoms may be ongoing cough and shortness of breath.
The chest x-ray is usually abnormal with BOOP. A lung biopsy is done to be certain about the diagnosis. There are 3 different methods of doing a lung biopsy. An open lung biopsy is a surgical procedure that allows several different pieces of lung tissue to be taken for testing. A thoracoscopic lung biopsy is a less invasive surgical procedure that allows several different pieces of lung tissue to be taken for testing. A transbronchial lung biopsy is a procedure where a tube called a bronchoscope is passed through your nose into the windpipe to see into the lungs. With the bronchoscope tiny pieces of lung tissue can be taken for further testing. There may have been good reasons to not subject your mother to the risk of a biopsy.
A corticosteroid like prednisone generally clears BOOP quickly. Sometimes corticosteroids can take up to 12 weeks to clear BOOP. The dose of corticosteroid needs to be high enough and long enough to keep the swelling from becoming scar tissue. Prednisone 60 mg daily is not excessive. When the abnormal areas on the chest x-ray clear this shows that the problem is BOOP.
Corticosteroids may be given for 3 to 6 months to keep BOOP from returning. As soon as possible the dose is slowly decreased to avoid steroid side effects. There are many possible side effects from corticosteroids including stomach upset, thinning and slow healing of the skin. Please read our Corticosteroid MedFact at http://www.nationaljewish.org/medfacts/corticosteroids.html for further information about the side effects and their prevention. Talk with your health care provider about preventing and watching for these side effects.
All the sysmptoms you describe can be related to prednisone. The skin tears, the fungal infection...these can be caused by prednisone. As for being on 60mg/day, that is actually not uncommon. Some patients are on as high as 120mg/day. So 60 mg/day I would say is the lower end of "high". It's good to hear that she is being tapered and down to 10/mg day. If there are any other symptoms and concerns you are not aware of, you should probably contact her physician or her pharmacist. Long term prednisone use has a lot of other side effects. This is said not to worry you, but to inform you that if your mother is going to be on prednisone for a while or has been on prednisone for a while, she may experience other side effects from the medication. I hope all goes well. Take care...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.